Pennsylvania, 2007

Flash Flooding in Pennsylvania, July 4 to 5, 2007

July 4 to 5, 2007 · NWS PHI · 2 events in 2 counties and zones

Thunderstorms that formed and continued to reform along a warm frontal boundary produced torrential downpours in the Lehigh Valley shortly after Midnight EDT on the 5th. This caused flooding of roadways and small streams in central parts of Lehigh County and southern parts of Northampton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms that formed and continued to reform along a warm frontal boundary produced torrential downpours in the Lehigh Valley shortly after Midnight EDT on the 5th. This caused flooding of roadways and small streams in central parts of Lehigh County and southern parts of Northampton County. Doppler Radar storm total estimates reached 4 to 5 inches from South Whitehall Township (Lehigh County) east through Allentown, Bethlehem and Lower Saucon Township (Northampton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 8:50 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 8:50 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...NEAR TERM CHANGED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
950 PM EDT WED JUL 4 2007

.SYNOPSIS...
AN AREA OF LOW PRESSURE NEAR THE GRTLKS WILL MOVE EASTWARD THROUGH
THURSDAY.  ONCE THE LOW PASSES OFF THE NEW ENGLAND COAST THURSDAY
NIGHT AND EARLY FRIDAY A COLD FRONT WILL MOVE ACROSS THE REGION.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG AND IN
ADVANCE OF THE COLD FRONT. DRY WEATHER IS THEN EXPECTED FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE AT 10 PM. NO BIG CHANGES
TO OVERNIGHT FCST AS INSTABILITY AT THE SFC AND ALF HAVE MORE SHRAS
AND TSRAS POPPING ACRS PA AND NCNTRL MD THAT WILL MOVE THRU OUR CWA.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
ON THURSDAY...SPC HAS THE WHOLE AREA IN A SLIGHT RISK AGAIN. THE
WRF DOES NOT HAVE A LOT OF CAPE OVER THE REGION WHILE THE GFS IS
MORE THAN ABUNDANT WITH ITS CAPE. THERE IS NOT A LOT OF VEERING
AND WINDS ALOFT ARE ONLY FCST TO BE IN THE 20S AND 30S. THERE IS
SOME DECENT MOISTURE FCST, WITH DEW POINTS IN THE MID TO UPPER
60S. THE BIGGEST WILD CARD IS CLOUD COVER AS CURRENT MODEL DATA
KEEPS THE REGION FAIRLY CLOUDY, WHICH COULD INHIBIT CONVECTIVE
DEVELOPMENT. WE WILL KEEP LIKELY POPS WITH THIS SYSTEM UNTIL THE
FRONT COMES BY THURSDAY NIGHT. MOS GUIDANCE LOOKS REASONABLE AND
WAS GENERALLY ACCEPTED.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
LATEST GFS GUIDANCE LINGERS SOME PRECIP INTO FRIDAY MORNING, WHILE
THE WRF DOES NOT.  A SLIGHT CHANCE SEEMS PRUDENT DUE TO THE
UNCERTAINTY IN THE TIMING.  HOWEVER, BY AFTERNOON, THINGS SHOULD BE
IMPROVING.  FCST THEN LOOKS DRY THROUGH THE WEEKEND WITH AN UPPER
TROF MOVING EWD AND A MORE ZONAL FLOW SETTING UP BY SUNDAY.  AT THE
SFC, HIGH PRESSURE IS SITUATED IN THE ATLANTIC BRINGING W TO SW FLOW
OVER THE REGION.  THE LATEST MEX BRINGS A HIGH OF 96 FOR SUNDAY.
THIS SEEMS A BIT OVERDONE IN WESTERLY FLOW, AND IT HAS BEEN OBSERVED
THAT TEMPS ARE PROGGED HIGHER FURTHER OUT IN TIME AND DECREASE AS
THINGS GET CLOSER.  HOWEVER, HOT AND MORE HUMID CONDITIONS THAN WE
HAVE BEEN EXPERIENCING SEEM LIKELY.  MONDAY ALSO LOOKS TO BE DRY
ATTM, BEFORE A COLD FRONT APPROACHES FOR TUESDAY.  HIGH PRESSURE
THEN BUILDS IN FOR WEDNESDAY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 02Z FOR ALL TAF SITES EXCEPT
THOSE IN NEW JERSEY. THE WARM FRONT LIFTING NORTHWARD IS PUTTING OUR
AREA IN THE WARM AND UNSTABLE SECTOR. GENERAL CONDITIONS WILL BE
VFR, WITH OCCASIONAL LOWER IFR CONDITIONS IN ANY THUNDERSTORMS. AT
00Z, THE MOST CONCENTRATED ACTIVITY WAS IN SOUTHEASTERN PENNSYLVANIA
APPROACHING BERKS COUNTY (AND KRDG).  THE ACTIVITY IS FORECAST TO
MOVE EASTWARD AND WEAKEN EARLY THIS EVENING, SO A VICINITY REMARK
AND A TEMPO GROUP FOR LOWER CONDITIONS WAS CONTINUED ONLY THROUGH
02Z OR 03Z, EXCEPT 04Z FOR KACY (FURTHEST EAST). THEN, MOSTLY VFR
CONDITIONS ARE FORECAST OVERNIGHT, ALTHOUGH A VICINITY REMARK FOR A
SHOWER WAS CONTINUED.

A LEE SIDE TROUGH APPREARS TO SET UP FOR THURSDAY, WITH THE COLD
FRONT MOVING OFF THE COAST FRIDAY. THE UPPER TROUGH MOVES OFFSHORE
SATURDAY AS HIGH PRESSURE BUILDS OVER THE REGION FOR THE WEEKEND AND
BRINGS A GOOD-LOOKING WEEKEND TO CAP OFF THE JULY FOURTH WEEKS
ACTIVITIES.

&&

.MARINE...
SMALL CRAFT ADVISORIES ARE UP FOR ALL BUT NORTHERN DELAWARE BAY AS A
SOUTH TO SOUTHEAST WIND GUSTS AT 25 KTS. THE HEAVIEST PRECIPITATION
WILL BE COMING THROUGH OVERNIGHT INTO THURSDAY AFTERNOON AS THE COLD
FRONT MOVES OFFSHORE. SHOWERS AND THUNDERSTORMS TO CONTINUE INTO
THURSDAY NIGHT AND EARLY FRIDAY MORNING. HIGH PRESSURE WILL BUILD
OVER THE REGION FOR THE WEEKEND BRINGING A REFRESHING NORTHWEST
FLOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ431.

&&

SYNOPSIS/SHORT TERM/LONG TERM...NIERENBERG
NEAR TERM...GIGI
AVIATION/MARINE...EBERWINE &
Hazardous weather outlook, Jul 4, 5:43 PM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
643 PM EDT WED JUL 4 2007

NJZ007-009-015>019-021-027-PAZ054-055-061-062-068>071-052245-
WARREN-HUNTERDON-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CUMBERLAND-SOUTHEASTERN BURLINGTON-CARBON-
MONROE-LEHIGH-NORTHAMPTON-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
643 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT. THE STORM
PREDICTION CENTER HAS INDICATED THAT A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS WILL OCCUR THURSDAY AND THURSDAY NIGHT. DAMAGING
WINDS APPEAR TO BE THE GREATEST THREAT WITH THE STORMS AT THIS
TIME BUT LARGE HAIL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-002-MDZ008-012-015-019-020-PAZ060-067-052245-
NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-BERKS-
CHESTER-
643 PM EDT WED JUL 4 2007

...TORNADO WATCH 483 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT. THE STORM
PREDICTION CENTER HAS INDICATED THAT A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS WILL OCCUR THURSDAY AND THURSDAY NIGHT. DAMAGING
WINDS APPEAR TO BE THE GREATEST THREAT WITH THE STORMS AT THIS
TIME BUT LARGE HAIL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-NJZ001-008-010-012>014-020-022>026-052245-
INLAND SUSSEX-DELAWARE BEACHES-SUSSEX-MORRIS-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
643 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT. THE STORM
PREDICTION CENTER HAS INDICATED THAT A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS WILL OCCUR THURSDAY AND THURSDAY NIGHT. DAMAGING
WINDS APPEAR TO BE THE GREATEST THREAT WITH THE STORMS AT THIS
TIME BUT LARGE HAIL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-052245-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
643 PM EDT WED JUL 4 2007

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-052245-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
643 PM EDT WED JUL 4 2007

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT. THE STORM
PREDICTION CENTER HAS INDICATED THAT A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS WILL OCCUR THURSDAY AND THURSDAY NIGHT. DAMAGING
WINDS APPEAR TO BE THE GREATEST THREAT WITH THE STORMS AT THIS
TIME BUT LARGE HAIL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-052245-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
643 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT. THE STORM
PREDICTION CENTER HAS INDICATED THAT A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS WILL OCCUR THURSDAY AND THURSDAY NIGHT. DAMAGING
WINDS APPEAR TO BE THE GREATEST THREAT WITH THE STORMS AT THIS
TIME BUT LARGE HAIL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 6:13 PM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
713 PM EDT WED JUL 4 2007

DEZ001-MDZ008-050000-
CECIL-NEW CASTLE-
713 PM EDT WED JUL 4 2007

...A STRONG THUNDERSTORM WILL AFFECT CECIL AND NEW CASTLE COUNTIES...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF NEWARK...MOVING NORTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR CECILTON AROUND 720 PM...
CHESAPEAKE CITY AROUND 735 PM...ELKTON...MIDDLETOWN AROUND 740 PM...
ODESSA AROUND 745 PM...GLASGOW AROUND 750 PM AND BEAR AROUND 755 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

SMALL HAIL IS POSSIBLE WITH THIS STORM. ANY THUNDERSTORM CAN GENERATE
DANGEROUS CLOUD TO GROUND LIGHTNING. PLEASE MOVE INDOORS UNTIL THIS
STORM PASSES.

MPD
Special weather statement, Jul 4, 6:43 PM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
743 PM EDT WED JUL 4 2007

PAZ060-067-050045-
BERKS-CHESTER-
743 PM EDT WED JUL 4 2007

...THUNDERSTORMS...SOME STRONG...WILL AFFECT BERKS AND CHESTER
COUNTIES...

AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS...A FEW OF THEM STRONG...MOVING EAST NORTHEAST
AT 25 TO 30 MPH FROM LANCASTER AND LEBANON COUNTIES INTO CHESTER AND
BERKS COUNTIES.

THE STRONGEST STORMS ARE CAPABLE OF GENERATING WIND GUSTS TO 40 MPH
AND SMALL HAIL. ALL THUNDERSTORMS CAN GENERATE DANGEROUS CLOUD TO
GROUND LIGHTNING. PLEASE MOVE INDOORS BEFORE THESE STORMS APPROACH.

REMEMBER THAT A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM.

MPD
Special weather statement, Jul 4, 8:57 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
957 PM EDT WED JUL 4 2007

NJZ017-018-PAZ067-070-071-050300-
CAMDEN-CHESTER-DELAWARE-GLOUCESTER-PHILADELPHIA-
957 PM EDT WED JUL 4 2007

...THUNDERSTORMS WILL AFFECT CAMDEN...CHESTER...DELAWARE...GLOUCESTER
AND PHILADELPHIA COUNTIES...

AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS MOVING ACROSS EXTREME SOUTHEASTERN
PENNSYLVANIA AND INTO THE NEW JERSEY SUBURBS OF PHILADELPHIA.
THE STORMS WERE MOVING EAST AT AROUND 20 MPH. THEY WILL MOVE ACROSS
THE PHILADELPHIA METRO AREA...INCLUDING THE CITY OF
PHILADELPHIA...THROUGH 1100 PM.

VERY HEAVY RAIN WILL FALL FROM THE CENTERS OF THE STORMS...CAUSING
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. THE THUNDERSTORMS...THOUGH WEAKENING SLOWLY...WILL STILL BE
CAPABLE OF GENERATING DANGEROUS CLOUD TO GROUND LIGHTNING.

PLEASE MOVE INDOORS IF AT ALL POSSIBLE UNTIL THE STORMS PASS.

MPD

The radar

The Philadelphia radar (KDIX), 112 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
July 4, 11:45 PM EST to July 5, 1:45 AM EST
Where
Northampton County, Bethlehem to 5 mi SE of Wassergass
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
40.630, -75.380

The heavy rain caused flooding of roadways and small streams in southern parts of Northampton County and affected Bethlehem and Lower Saucon Township the most. In Bethlehem, flooding along the Monocacy Creek inundated historical buildings in the Colonial Industrial Quarter. The flooding was exacerbated by debris that accumulated under a nearby bridge which acted like a dam. Four feet of water and mud accumulated in the 1776 Tannery and 1762 Waterworks. Old wooden pieces of Luckenbach Mill were also damaged. The flooding overturned tannery benches and furniture and literally knocked a few doors of their hinges. The water damaged mortar and plaster walls. Chunks of blacktop were also ripped from the parking lot. The event total at Lehigh Valley International Airport was 2.30 inches.

Flash Flood, Lehigh

When
July 5, 12:00 AM EST to 2:00 AM EST
Where
Lehigh County, 5 mi W of Orefield to 5 mi S of Allentown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.630, -75.675

Flooding of roadways and small streams occurred in central Lehigh County. Roadways were closed due to flooding in South Whitehall and Hanover Townships. The storm total at the Lehigh Valley International Airport was 2.30 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31569, 31568.